Alert archive / South Carolina / Tornado Warnings in 1996
Tornado Warning 18, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this tornado warning at Jul 26, 1996, 5:25 PM EDT for Union County, South Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 26, 1996, 5:25 PM EDT (21:25 UTC)
- Expired
- Jul 26, 1996, 6:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Union County, SC
The radar
The Greer radar (KGSP), 59 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 5:25 PM EDT | Tornado F0 | Union, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 262125 TORGSP SCC087-262215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 525 PM EDT FRI JUL 26 1996 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 615 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST SOUTH CAROLINA ...SOUTHERN UNION COUNTY A SEVERE THUNDERSTORM NEAR BUFFALO AT 525 PM WAS MOVING SOUTHEAST TOWARD THE ROSE HILL STATE PARK. THE STORM MAY HAVE CAUSED A TORNADO IN SOUTHEAST SPARTANBURG COUNTY AND WAS REGAINING SOME STRENGTH AT THIS TIME. LARGE HAIL HAS BEEN REPORTED IN WESTERN UNION COUNTY. PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A DITCH. JONES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Jul 26, 1:53 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 26, 1:53 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 153 PM EDT FRI JUL 26 1996 CAE/FFC/RAH: FOR SAT AND SAT NIGHT...PC WITH SOME SMALL POPS BOUNDRY SOUTH OF CWA WILL LIKELY DRIFTl BACK N SAT THUS INCREASING MOISTURE AND CHC FOR PCP. SUN BACK TO TYPICAL SUMMER PATTERN WITH AFTN TSTMS. GSP 62/87/65 023 AVL 58/81/61 023 CLT 67/87/70 023 SEB
In the hours before
Local storm report, Jul 26, 5:21 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
520 PM EDT FRI JUL 26 1996
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
450 PM POPLAR SPRINGS SC WIND DAMAGE
07/26/96 SPARTANBURG AMATEUR RADIO REPORTED
MOBILE HOME BLOWN OFF
FOUNDATION AND TREE DAMAGE
TIME APPROXIMATE
500 PM WALNUT GROVE SC TORNADO
07/26/96 SPARTANBURG COUNTY COMMUNICATIONS
REPORTED POSSIBLE
TOUCHDOWN WITH DAMAGE
TIME APPROXIMATE
JONESThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:51 PM EDT | Severe Thunderstorm Warning | GSP | Greenville | 54 min |
Nearby
Tornado Warnings in South Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.